Which Fluoroquinolone Antibiotic Carries the Greatest Risk of Tendinopathy?
Given the widespread use of fluoroquinolone antibiotics, clinicians should be aware of factors that may put patients at increased risk for tendinitis or tendon rupture, according to an article published in Pharmacotherapy.
Tendinitis and tendon rupture are known serious adverse effects tied to fluoroquinolones; these can lead to chronic pain and mobility restrictions, possibly requiring surgery. Currently, all fluoroquinolone drug labeling contains a black box warning to reflect the severity of these adverse effects
Researchers from the Albany College of Pharmacy and Health Sciences, Albany, NY, performed a clinical review to summarize the risk of tendinopathy associated with levofloxacin, one of the most commonly prescribed antibiotics in the U.S., through in vitro, animal, and clinical studies, compared to other antibiotics. In the review, study authors also included a summary of the clinical presentation, onset, proposed mechanisms, patient risk factors, and management of fluoroquinolone-induced tendon injury.
Data from in vitro and animal studies, patient-level analyses, and surveillance reports suggested that levofloxacin and ofloxacin (parent compound) carried a higher tendency to cause tendon damage vs. other fluoroquinolones. The risk with these two drugs seemed to be exposure dependent, meaning higher doses and longer treatment periods were most commonly linked to tendinopathy.
Some patient-specific risk factors included age >60 years old, concomitant corticosteroids, renal dysfunction, and history of solid organ transplantation, the study authors added.
For more information visit onlinelibrary.wiley.com.